Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 49, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2001, 9:31 PM EDT for McMinn County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2001, 9:31 PM EDT (01:31 UTC)
- Expired
- Jun 4, 2001, 10:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County McMinn County, TN
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 9:57 PM EDT | Thunderstorm Wind 55 M | Athens, TN | |
| Jun 4, 10:00 PM EDT | Thunderstorm Wind | Countywide, TN | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2103 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 050132 SVRMRX TNC107-050215- /NEW.KMRX.SV.W.0109.050131-050215/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 931 PM EDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCMINN COUNTY IN EAST TENNESSEE * UNTIL 1015 PM EDT * AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HILLSVIEW...OR 10 MILES SOUTH OF DECATUR...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATHENS AROUND 940 PM EDT NIOTA AROUND 950 PM EDT AT 915 PM...DAMAGING WINDS WERE BEEN REPORTED WITH THESE STORMS IN NORTHERN HAMILTON COUNTY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY $$ LAT...LON 3537 8483 3528 8469 3538 8442 3564 8459
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:37 PM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jun 4, 3:37 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 337 PM EDT MON JUN 4 2001 ...SEVERE THUNDERSTORM WATCH 362 FOR THE NORTHERN CUMBERLAND PLATEAU AND A PORTION OF THE CENTRAL TENNESSEE VALLEY UNTIL 8 PM EDT... MID AFTERNOON MODERATE TO STRONG INSTABILITY HAS DEVELOPED ACROSS CENTRAL KENTUCKY/TENNESSEE...AND WILL GREET A SOUTHEAST-MOVING OUTFLOW BOUNDARY (PRESENTLY POSITIONED FROM NEAR KLEX...TO KHOP...TO KJBR)...INDUCED BY AN OVERNIGHT MCS IN MISSOURI. THE LATEST MODELS DO NOT ADEQUATELY CAPTURE THIS OUTFLOW BOUNDARY (MOS POP/S VERY CONSERVATIVE)...DESPITE IT/S RATHER LARGE SCALE. WHAT THE MODELS DO IMPLY IS THAT AN AREA OF THUNDERSTORMS WILL FORM WITH ACCELERATED L/L FLOW...AND MOVE ACROSS THE OHIO RIVER VALLEY TONIGHT (THIS TRACK MAY BE A LITTLE TOO FAR NORTH CONSIDERING L/L THICKNESS PATTERN). THIS WARRANTS A LIKELY POP IN THE NORTHEAST...WITH SOME SEVERE MENTIONED FOR THE DURATION OF PERIOD ONE CONSIDERING THE TWO TRIGGERS. FARTHER SOUTH...WITH A STRONGLY UNSTABLE ATMOSPHERE BY LATE AFTERNOON OR EARLY EVENING SOUTH/CENTRAL...WILL MENTION SEVERE SOUTH OF THE WATCH BOX 362 INTO THE SOUTHERN TENNESSEE VALLEY/MOUNTAINS. TUESDAY...AN AXIS OF HIGH MOISTURE STREAMS UP FROM THE SOUTHWEST INTO THE FORECAST AREA. DO NOT EXPECT TOO MANY BREAKS IN OVERCAST (GOING MOSTLY CLOUDY)...WITH HIGH PWAT/S AND MODERATE INSTABILITY DURING THE AFTERNOON. A STRONG TRIGGER IS NOT PRESENT...BUT RESIDUAL OUTFLOWS AND A SHORTWAVE CONNECTION FROM THE SOUTHWEST JUSTIFIES A LIKELY POP. TUESDAY NIGHT...THE MOISTURE PROFILE IS NEARLY SATURATED ALL THE WAY UP...SO IT WON/T TAKE MUCH TO GENERATE SHOWERS. WEDNESDAY...THE MOISTURE PROFILE WILL LOOKS TO INCREASE...WITH SO MUCH MOISTURE THAT AFTERNOON RECOVERY IN STATIC STABILITY MAY BE LIMITED. STILL...WITH A DEVELOPING SURFACE LOW MOVING IN THE OHIO VALLEY (AND A COLD FRONT STRETCHING TO THE SOUTHWEST)...WILL MENTION LIKELY POP/S. LOOKS LIKE THE FORECAST AREA WILL SEE A FRONTAL PASSAGE WEDNESDAY NIGHT OR EARLY THURSDAY...WITH DRIER AIR BEGINNING TO WORK INTO THE REGION. AT THIS TIME...WILL KEEP THE WEEKEND DRY...WITH TEMPERATURES SLIGHTLY BELOW TO NEAR NORMAL THROUGH SUNDAY. FCSTID = 4 CHA 68 84 67 81 / 40 60 50 70 TYS 66 83 66 81 / 50 60 50 70 TRI 64 81 65 80 / 70 60 50 70 OQT 66 83 66 81 / 50 60 50 70 .MRX... NC...NONE. TN...NONE. VA...NONE. DM
In the hours before
Special weather statement, Jun 4, 5:37 PM EDT, 3 hours 54 minutes before
TNZ015>018-039>047-VAZ001-002-005-006-008-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 537 PM EDT MON JUN 4 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 363 IN EFFECT UNTIL MIDNIGHT EDT(1100 PM CDT)... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...WASHINGTON...WISE...CITY OF NORTON... LEE...CARTER...UNICOI...COCKE...SULLIVAN...RUSSELL...HAWKINS... JOHNSON...CITY OF BRISTOL...SCOTT...GREENE...HAMBLEN AND HANCOCK. THE WATCH IS IN EFFECT UNTIL MIDNIGHT EDT. A LINE OF STRONG TO SEVERE STORMS ACROSS SOUTHEAST KENTUCKY WAS MOVING EAST AT 40 MPH. THIS LINE SHOULD TURN SOUTHEAST ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THIS LINE SHOULD ENTER VIRGINIA AND TENNESSEE BETWEEN 7 AND 8 PM EDT. THEN IT WILL RACE ACROSS THE TRI CITIES REGION BY 9 PM. THIS LINE HAS HAD A HISTORY OF PRODUCING WINDS IN EXCESS OF 60 MPH CAUSING WIND DAMAGE SUCH AS DOWNED TREES...HAIL UP TO AN INCH IN DIAMETER AND FREQUENT LIGHTENING. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. RBP
Special weather statement, Jun 4, 8:06 PM EDT, 1 hour 25 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 806 PM EDT MON JUN 4 2001 ...SEVERE THUNDERSTORM WATCH #362 HAS EXPIRED... ...SEVERE THUNDERSTORM WATCH #363 HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE FOLLOWING COUNTIES...KNOX...ROANE...BLOUNT...MORGAN...LOUDON...UNION...SCOTT... CLAIBORNE...ANDERSON...GRAINGER...SEVIER...CAMPBELL AND JEFFERSON. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...WASHINGTON...WISE...CITY OF NORTON...LEE...CARTER... UNICOI...COCKE...SULLIVAN...RUSSELL...HAWKINS...JOHNSON...CITY OF BRISTOL...SCOTT...GREENE...HAMBLEN AND HANCOCK. THE THUNDERSTORMS ACROSS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...THE NORTHERN PLATEAU...THE CENTRAL VALLEY...AND THE SMOKY MOUNTAINS HAVE DISSIPATED. NO ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE NEXT TWO HOURS. THEREFORE THE WATCHES HAVE EITHER BEEN ALLOWED TO EXPIRE OR HAVE BEEN CANCELED. THUNDERSTORMS ACROSS THE SOUTHERN VALLEY WILL SLOWLY CONTINUE TO DEVELOP TOWARD THE CENTRAL VALLEY...AND MOVE IN AFTER 10 PM EDT. STAY TUNED TO THIS STATION FOR THE LATEST FORECAST...STATEMENTS AND WARNINGS. RBP
Local storm report, Jun 4, 9:09 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
909 PM EDT MON JUN 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 2 E MONTEAGLE TN .75 INCH HAIL
06/04/01 MARION REPORTED BY POLICE
DEPARTMENT
0843 PM 5 SE JASPER TN MPH TSTM WIND GUST
06/04/01 MARION TREES DOWN ON I-24
REPORTED BY AMATEUR RADIO
0845 PM 1 S RED BANK TN 60 MPH TSTM WIND GUST
06/04/01 HAMILTON TREES DOWN REPORTED BY
AMATEUR RADIOThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:30 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 60 min |
| Jun 4, 9:23 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 52 min |
| Jun 4, 9:25 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 50 min |
| Jun 4, 9:36 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 39 min |
| Jun 4, 10:11 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 49 min |
| Jun 4, 10:24 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.